Alert archive / Virginia / Wind Advisories in 2009

Wind Advisory 1, NWS Blacksburg, VA

January 7, 200929 counties in Virginia; 6 counties in North Carolina; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 7, 2009, 4:19 AM EST for 29 counties in Virginia; 6 counties in North Carolina; Mercer County, West Virginia. It took effect at Jan 7, 2009, 12:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 4:19 AM EST (09:19 UTC)
In effect from
Jan 7, 2009, 12:00 PM EST
Expired
Jan 8, 2009, 3:47 AM EST
In force
16 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 15 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 070919
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EST WED JAN 7 2009

...STRONG WESTERLY WINDS THIS AFTERNOON INTO TONIGHT...

.A COLD FRONT WILL MOVE THROUGH THE AREA FROM THE WEST TODAY.
STRONG WESTERLY WINDS BEHIND THE FRONT WILL DEVELOP THIS AFTERNOON
AND CONTINUE OVERNIGHT ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

NCZ001-002-018-VAZ009-012>020-022>024-071730-
/O.NEW.KRNK.WI.Y.0001.090107T1700Z-090108T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
419 AM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM EST
THURSDAY. 

WESTERLY WINDS AT 15 TO 30 MPH...WITH GUSTS TO 50 MPH CAN BE
EXPECTED ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON THROUGH MUCH
OF TONIGHT. THESE WINDS IN COMBINATION WITH VERY WET SOIL
CONDITIONS MAY RESULT IN DOWNED TREES ACROSS THE ADVISORY AREA.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
4 follow-up statements
000 
WWUS71 KRNK 071611
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EST WED JAN 7 2009

...STRONG WESTERLY WINDS THIS AFTERNOON INTO TONIGHT...

.A COLD FRONT WILL MOVE THROUGH THE AREA FROM THE WEST TODAY.
STRONG WESTERLY WINDS BEHIND THE FRONT WILL CONTINUE THIS
AFTERNOON AND OVERNIGHT ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

NCZ003-019-020-VAZ007-010-011-032>035-043-WVZ042-080000-
/O.EXA.KRNK.WI.Y.0001.090107T1700Z-090108T1100Z/
SURRY-WILKES-YADKIN-TAZEWELL-BLAND-GILES-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-MERCER-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE...
TAZEWELL...BLAND...PEARISBURG...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...BLUEFIELD
1111 AM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST THURSDAY. 

WEST WINDS AT 15 TO 30 MPH...WITH GUSTS TO 50 MPH CAN BE EXPECTED
ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON AND THROUGH MUCH OF
TONIGHT. THESE WINDS IN COMBINATION WITH VERY WET SOIL CONDITIONS
MAY RESULT IN DOWNED TREES ACROSS THE ADVISORY AREA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NCZ001-002-018-VAZ009-012>020-022>024-080000-
/O.CON.KRNK.WI.Y.0001.090107T1700Z-090108T1100Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
1111 AM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY. 

WEST WINDS AT 15 TO 30 MPH...WITH GUSTS TO 50 MPH CAN BE EXPECTED
ACROSS THIS AFTERNOON AND THROUGH MUCH OF TONIGHT. THESE WINDS IN
COMBINATION WITH VERY WET SOIL CONDITIONS MAY RESULT IN DOWNED
TREES ACROSS THE ADVISORY AREA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 072058
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST WED JAN 7 2009

...STRONG WESTERLY WINDS TONIGHT...

.A COLD FRONT WILL MOVE THROUGH THE AREA FROM THE WEST TONIGHT.
STRONG WESTERLY WINDS BEHIND THE FRONT WILL CONTINUE OVERNIGHT
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042-
080500-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-090108T1100Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...BLUEFIELD
358 PM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

WEST WINDS AT 15 TO 30 MPH...WITH GUSTS TO 50 MPH CAN BE EXPECTED
ACROSS THROUGH TONIGHT. THESE WINDS IN COMBINATION WITH VERY WET
SOIL CONDITIONS MAY RESULT IN DOWNED TREES ACROSS THE ADVISORY
AREA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

AMS
000 
WWUS71 KRNK 080248
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EST WED JAN 7 2009

...WESTERLY WINDS BEGINNING TO DIMINISH...


NCZ002-003-019-020-VAZ007-009>014-016>020-022>024-032>035-043-
WVZ042-080400-
/O.CAN.KRNK.WI.Y.0001.000000T0000Z-090108T1100Z/
ALLEGHANY NC-SURRY-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
MERCER-
INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...
YADKINVILLE...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...BLUEFIELD
948 PM EST WED JAN 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WEST WINDS WILL SLOWLY DIMINISH OVERNIGHT. A FEW HIGHER GUSTS TO
AROUND 40 MPH ARE STILL LIKELY THROUGH ABOUT 300 AM...BUT THESE
WILL BE CONFINED TO THE HIGHER ELEVATIONS. 

$$

NCZ001-018-VAZ015-081100-
/O.CON.KRNK.WI.Y.0001.000000T0000Z-090108T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
948 PM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY. 

SUSTAINED WEST WINDS OF 15 TO 30 MPH WILL CONTINUE FOR THE NEXT
SEVERAL HOURS WITH GUSTS TO NEAR 50 MPH AT SOME HIGHER ELEVATIONS.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 080847 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 AM EST THU JAN 8 2009


NCZ001-018-VAZ015-081000-
/O.CAN.KRNK.WI.Y.0001.000000T0000Z-090108T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
347 AM EST THU JAN 8 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WEST WINDS WILL CONTINUE TO DIMINISH EARLY THIS MORNING. A FEW
GUSTS TO 40 OR 45 MPH MAY STILL OCCUR THROUGH DAYBREAK BUT MAINLY
ACROSS THE HIGHEST ELEVATIONS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:40 AM EST, 39 minutes earlier.

Area forecast discussion, Jan 7, 3:40 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EST WED JAN 7 2009

.SYNOPSIS...
HIGH PRESSURE WEDGED DOWN THE EAST SIDE OF THE BLUE RIDGE WILL
MOVE OUT OF THE AREA TODAY AS A COLD FRONT MOVES THROUGH. A
SECONDARY COLD FRONT WILL SWING THROUGH THURSDAY MORNING.
&&

.NEAR TERM /THROUGH TONIGHT/...
TYPICAL TENACIOUS WEDGE REMAINS IN PLACE ALONG/EAST OF THE BLUE
RIDGE THIS MORNING WITH STRONG WARM ADVECTION OVERHEAD IN ADVANCE
OF THE SURFACE LOW/COLD FRONT TO THE WEST. EVEN STILL HAVE SOME
SFC TEMPS NEAR FREEZING BUT EXPECT ENOUGH SLIGHT RISES TO PRECLUDE
MUCH ADDED ICE MENTION EARLY THIS MORNING. OTRW DEEP BAND OF
MOISTURE RUNNING UP ACROSS THE WEST THE MAIN PROBLEM OVER THE
MOUNTAINS THIS MORNING WITH ANOTHER INCH OR SO OF QPF POSSIBLE.
HOWEVER IF RATES REMAIN SIMILAR TO EARLIER RAINFALL THEN THINK
FLOODING MORE OF A RIVER ISSUE THAN FLASHY THIS MORNING. SINCE
HEAVIER RAINFALL HAS BEEN ACROSS THE SW AND WESTERN SLOPES HAVE
EXTENDED THE FLOOD WATCH NORTH TO INCLUDE ALL OF SE WVA WHERE 1-2
INCHES HAS ALREADY FALLEN. FRONT PUSHES SLOWLY EAST THIS MORNING
THEN BOOTS EAST THIS AFTERNOON AS UPPER TROF CATCHES UP. THIS
SHOULD FINALLY SCOUR THE REST OF THE WEDGE OUT BUT HOW FAST IFFY
AS THE NAM LEAVES THE COLD POOL IN UNTIL MID AFTERNOON WHILE ALL
OTHER GUIDANCE FASTER. FOR NOW WILL TREND SLOWER AND KEEP HIGH
POPS GOING ALL AREAS THRU ABOUT 18Z THEN START TO TRIM AS THE FLOW
TURNS MORE WESTERLY AND THE WEDGE EXITS. STRONG 85H JET ABOVE THE COOL
POOL LOOKS TO REMAIN ALOFT UNTIL LATER...THEN STARTS TO MIX DOWN AS
GOOD SUBSIDENCE ARRIVES FROM WEST TO EAST LATER ON. SOUNDINGS
SUGGEST ENOUGH SPEED TRANSFER TO GO WITH A WIND ADVISORY BLUE
RIDGE THIS AFTERNOON AND TONIGHT ESPCLY SINCE THE GROUND IS SO WET
AND TREES MAY EASILY COME DOWN. THIS MAY NEED TO BE EXPANDED LATER
BUT THINK THE WEDGE WILL KEEP WINDS ACROSS THE EAST LIMITED TO A
QUICK SURGE WITH THE FRONT LATE SO WILL KEEP THEM BELOW ADVISORY
CRITERIA FOR NOW.

COLD AIR WITH THE 85H FRONT SURGES ACROSS THE WEST LATER TONIGHT
AND ALL OTHER AREAS OVERNIGHT. THIS SHOULD CHANGE ANY LEFTOVER
RAIN TO SNOW WESTERN SLOPES BY DARK...WITH UPSLOPE -SHSN
CONTINUING OVERNIGHT. MORE WESTERLY TRAJECTORY MAY ACTUALLY FOCUS
HIGHER SNOW AMOUNTS FARTHER SOUTH INTO SW VA WHERE A WEAK WAVE
WILL SLIDE THRU LATE TONIGHT. THUS KEEPING LIKELY/CAT POPS IN
FAVORED UPSLOPE ZONES AND CHANCE POPS OUT TO THE BLUE
RIDGE/FOOTHILLS PER ARRIVING COLD POOL OVERNIGHT. SNOW AMOUNTS
LIKELY ENOUGH FOR LOW END ADVISORY IN SPOTS BUT WILL LET THE
DAYSHIFT ISSUE IF NEEDED ONCE THE FLOOD THREAT ENDS.

TEMPS AGAIN AS TRICKY AS EVER TODAY WITH TIMING OF WEDGE EXODUS
AND POSSIBLE QUICK RISES IN POST FRONTAL DRYING BEFORE COLD
ADVECTION KICKS IN ACROSS THE WEST. FOR NOW WILL FOLLOW CONSENSUS
VALUES AND CURRENT EARLY TRENDS WHICH SHOULD PUSH MOST INTO THE
40S/LOW 50S EXCEPT THE FAR SE WHERE IF WARM AIR BREAKS THRU THEN
55-60 POSSIBLE. LOWS TONIGHT SLIGHTLY WARMER THAN MOS GIVEN MIXING
AND CLOUDS WEST. HOWEVER MAY SEE SPOTS LIKE LYH/DAN GO COLDER PER
CLEARING AND LIGHTER WINDS SO SOMETHING TO WATCH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UPSLOPE RH FORECAST TO HANG AROUND LONGER THAN EARLIER THOUGHT ON
THU AS WILL NEED TO WAIT FOR A MID WAVE TO PASS THRU THE TROF AND
EXIT BY THU NIGHT. WITH THE FLOW TURNING A BIT MORE NW EXPECT
OFF/ON -SHSN TO PERSIST ESPCLY NW THU WITH CLOUDS AND PERHAPS
FLURRIES/SPRINKLES MAKING IT EAST OF THE BLUE RIDGE AS VORT TRACKS
THRU. WILL AT LEAST GET SOME FILLING IN OF CLOUDS EAST UNDER
INCREASING LAPSE RATES SO BOOSTED CLOUDS AND LOWERED HIGHS SOME
ACROSS THE REGION THU. SHOULD FINALLY CLEAR OUT ALL AREAS THU
NIGHT WITH UPSLOPE WEAKENING AND HIGH PRESSURE BUILDING IN FROM
THE WEST...SO ONLY CHANCE POPS EARLY FAR WEST. DEWPOINTS IN THE
TEENS AND LIGHTER WINDS WILL ALLOW MOST TO FALL INTO THE 20S THU
NIGHT WITH SOME TEENS IN THE DEEPER VALLEYS.

FAST FLOW ALOFT SHOULD QUICKLY PUSH THE RIDGE ACROSS AND THEN SE
OF THE AREA FRIDAY WITH SOME RETURN FLOW WARM ADVECTION DEVELOPING
IN THE AFTERNOON. VERY DRY AIR UNDER SUNSHINE AND WEAK SW FLOW
WILL ALLOW TEMPS TO RETURN CLOSER TO MORE NORMAL LEVELS AS THE
UPPER COLD POOL GIVES WAY LATER IN THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL SLIDE OFF THE SOUTHEAST COAST FRIDAY NIGHT.
MEANWHILE...ACROSS THE MID WEST AND INTO THE OHIO VALLEY...A SURFACE
LOW AND ASSOCIATED COLD FRONT WILL BE APPROACHING FROM THE WEST. AT
THE MOMENT...PRECIPITATION LOOKS TO HOLD OFF UNTIL
SATURDAY...THEREFORE I HAVE BACK OFF ON POPS. MODEL DIFFERENCES
BETWEEN THE GFS AND ECMWF MAKING THIS WEEKENDS FORECAST A CHALLENGE.
GFS IS VERY FAST AND A LOT COLDER THAN THE ECMWF ESPECIALLY WITH
RIDGING WELL TO OUR WEST. TOOK HPC ADVICE/GUIDANCE AND LEANED THE
EXTENDED TOWARDS THE ECMWF WITH THIS WEEKENDS FRONT COMING THROUGH
SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE ONCE AGAIN BUILDS OVER
THE AREA TO SALVAGE AT LEAST A DRY SECOND HALF OF THE WEEKEND.
DESPITE THE SUNSHINE...COLD TEMPERATURES IN THE 30S AND WINDY
CONDITIONS COULD MAKE SUNDAY A LITTLE UNCOMFORTABLE. FOR EARLY PART
OF NEXT WEEK...BOTH MODELS AGREE THAT THE NORTHERN AND SOUTHERN
STREAMS ARE NOT IN PHASE. THEREFORE CHANCES OF PRECIPITATION LOW BUT
POSSIBLE.

THERE IS NO SIGNIFICANT PHASING WITHIN THE GLOBAL WIND OSCILLATION
(GWO). HOWEVER...THE GLOBAL ATMOSPHERIC ANGULAR MOMENTUM ANOMALY
(GLAAM) IS SHOWING A TREND TOWARDS COOLER TEMPERATURES NEXT WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
CIGS/VSBYS WILL REMAIN RATHER LOW THROUGH THE MORNING...IN THE
WEST DUE TO RAIN...HEAVY AT TIMES...AND FROM ROANOKE...EAST WITH
WEDGE AND NORTHEAST FLOW IN PLACE. THIS WEDGE WILL BEGIN BREAKING
DOWN BY MID TO LATE MORNING AS COLD FRONT SWINGS ACROSS. HAVE
WINDS SHIFTING TO THE WEST BY LATE MORNING IN THE WEST WITH MVFR
CONDITIONS RETURNING. WINDS WILL SHIFT TO THE SOUTHWEST BY LATE
MORNING TO MIDDAY FROM ROANOKE-EAST...THEN TO THE WEST DURING THE
AFTERNOON. STRONG COLD ADVECTION WILL BRING GUSTY WINDS TO ALL TAF
SITES DURING THE AFTERNOON AND EVENING. EXPECT SNOW SHOWERS AND
LOWER CIGS TO RETURN TO BLF/LWB IN THE LATE
AFTERNOON/EVENING...WITH THE LOWER CLOUDS MAINLY ALONG THE SLOPES
WEST OF LWB.

UPSLOPE CLOUDS AND POST FRONTAL SNOW SHOWERS SHOULD ASSURE THAT
MVFR TO IFR WEATHER CONTINUE ACROSS SOUTHEASTERN WEST VIRGINIA
TERMINAL FORECAST POINTS WELL INTO THURSDAY NIGHT. WEAK HIGH
PRESSURE BUILDS IN FRIDAY BRINGING A RETURN TO VFR FOLLOWED BY
ANOTHER COLD FRONT SAT WHICH COULD BRING BRIEF MVFR CONDITIONS IN
-RA/-SN SHOWERS BY SAT AFTERNOON.

&&

.HYDROLOGY...
FLOOD WATCH FOR THE SOUTHWEST MOUNTAINS THROUGH TODAY...AND THE NC/VA
FOOTHILLS EAST ALONG THE DAN RIVER BASIN THROUGH THURSDAY.
LOOKING AT ANOTHER 1 TO 2 INCHES POSSIBLE...WITH THE MOUNTAINS
GETTING THE BEST SLUG OF MOISTURE THIS MORNING...AND OUT EAST
TODAY MAIN CONCERN WILL BE FOR SMALL STREAMS IN THE MOUNTAINS AND
ADJACENT FOOTHILLS FLOODING DURING THE RAIN EVENT...FOLLOWED BY
MAIN STEM FLOODING ALONG THE DAN RIVER AT THE END OF THE RAIN
EVENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM NOON TODAY TO 6 AM EST THURSDAY FOR VAZ009-
     012>020-022>024.
     FLOOD WATCH UNTIL NOON EST TODAY FOR VAZ007-009-010-012-
     015>017.
     FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ032-033-043-044-
     058.
NC...WIND ADVISORY FROM NOON TODAY TO 6 AM EST THURSDAY FOR NCZ001-
     002-018.
     FLOOD WATCH UNTIL NOON EST TODAY FOR NCZ001-002-018.
     FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NCZ003-019.
WV...FLOOD WATCH UNTIL NOON EST TODAY FOR WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...JH
SHORT TERM...AMS/JH
LONG TERM...RCS
AVIATION...KM/WP
HYDROLOGY...
Hazardous weather outlook, Jan 6, 6:53 PM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EST TUE JAN 6 2009

VAZ011-013-018>020-022>024-034-035-045>047-059-WVZ044-080000-
GILES-PULASKI-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MONROE-
653 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

TEMPERATURES NEAR FREEZING MAY LEAD TO A FEW HOURS OF FREEZING
RAIN OR DRIZZLE EARLY THIS EVENING. TEMPERATURES ARE EXPECTED TO
RISE ABOVE FREEZING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-016-080000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
653 PM EST TUE JAN 6 2009

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. WIND GUSTS
UP TO 40 MPH...ESPECIALLY AT HIGHER ELEVATIONS...ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-080000-
TAZEWELL-MERCER-
653 PM EST TUE JAN 6 2009

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SNOW SHOWERS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. LIGHT SNOW
ACCUMULATION IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-045-080000-
SUMMERS-GREENBRIER-
653 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY. LIGHT TO
MODERATE SNOW ACCUMULATION IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009-010-012-080000-
SMYTH-BLAND-WYTHE-
653 PM EST TUE JAN 6 2009

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032-033-043-044-058-080000-
SURRY-WILKES-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
653 PM EST TUE JAN 6 2009

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ017-080000-
FLOYD-
653 PM EST TUE JAN 6 2009

...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-080000-
MONTGOMERY-
653 PM EST TUE JAN 6 2009

...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-080000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
653 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jan 6, 11:43 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EST TUE JAN 6 2009

VAZ014-017>020-022>024-033>035-045>047-059-WVZ044-045-070700-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX...KEYSVILLE...UNION...LEWISBURG
1143 PM EST TUE JAN 6 2009

...LIGHT ICING ON ELEVATED SURFACES...

TEMPERATURES CONTINUE TO HOVER AROUND THE FREEZING MARK THROUGH
EARLY MORNING. HEAVIER RAINS ARE EXPECTED TO ARRIVE THROUGH THE
EARLY MORNING...WHICH WILL BRING IN WARMER TEMPERATURES. LOOK FOR
ISOLATED FREEZING TO OCCUR ON ELEVATED SURFACES...ESPECIALLY
EASTERN SLOPES. ANY ICE SHOULD BE MAINLY CONFINED TO TREES OR
METAL OBJECTS...BUT AN ELEVATED BRIDGE COULD ALSO GET SLICK.
THERE WILL ALSO BE SOME AREAS OF DENSE FOG...SO USE CAUTION IF
TRAVELING OVERNIGHT.
Special weather statement, Jan 7, 1:56 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 AM EST WED JAN 7 2009

VAZ014-017>020-022>024-033>035-045>047-WVZ045-070900-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX...LEWISBURG
156 AM EST WED JAN 7 2009

...ELEVATED LIGHT ICING STILL POSSIBLE THROUGH DAWN...

TEMPERATURES HAVE REMAINED AT OR BELOW FREEZING FROM PORTIONS OF
THE NEW RIVER VALLEY...NORTH INTO THE SOUTHERN SHENANDOAH
VALLEY...HIGHLANDS...AND EAST INTO THE PIEDMONT THIS MORNING.
TEMPERATURES ARE EXPECTED TO SLOWLY CLIMB TO AT OR ABOVE FREEZING
BY DAWN. LIGHT ICING STILL CAN BE EXPECTED...BUT SHOULD BE MAINLY
CONFINED TO TREES AND METAL OBJECTS. ELEVATED BRIDGES IN RURAL
AREAS...OR ALONG THE BLUE RIDGE COULD BE SLICK IN SPOTS.
ALSO...PATCHY DENSE FOG AND PERIODS OF HEAVIER RAIN WILL ALSO BE
AROUND...SO MAKE SURE YOU USE CAUTION IF TRAVELING THIS MORNING.

NCZ003>006-VAZ016-032-070900-
SURRY-STOKES-ROCKINGHAM-CASWELL-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...GALAX...
STUART
156 AM EST WED JAN 7 2009

...FOG WILL BE DENSE IN SPOTS THROUGH DAWN...

EXPECT AREAS OF FOG...LOCALLY DENSE...THROUGH DAYBREAK. THIS WILL
BE ESPECIALLY TRUE ALONG INTERSTATE 77 FROM WYTHEVILLE SOUTH TO
MOUNT AIRY AND ELKIN...ALONG FANCY GAP MOUNTAIN. FOG WILL ALSO BE
DENSE AS YOU HEAD EAST OF THE INTERSTATE 77 INTO THE PIEDMONT.
ALSO...A PERIOD OF HEAVIER RAIN WILL OCCUR. THESE FACTORS WILL
MAKE FOR HAZARDOUS TRAVEL...SO USE CAUTION...SLOW DOWN AND USE LOW
BEAM HEADLIGHTS.
Special weather statement, Jan 7, 3:59 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EST WED JAN 7 2009

VAZ014-017>020-022>024-033>035-045>047-WVZ045-071100-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX...LEWISBURG
359 AM EST WED JAN 7 2009

...ELEVATED LIGHT ICING STILL POSSIBLE THROUGH DAWN...

TEMPERATURES HAVE REMAINED AT OR BELOW FREEZING FROM PORTIONS OF
THE NEW RIVER VALLEY...NORTH INTO THE SOUTHERN SHENANDOAH
VALLEY...HIGHLANDS...AND EAST INTO THE PIEDMONT THIS MORNING.
TEMPERATURES ARE EXPECTED TO SLOWLY CLIMB TO AT OR ABOVE FREEZING
BY DAWN. LIGHT ICING STILL CAN BE EXPECTED...BUT SHOULD BE MAINLY
CONFINED TO TREES AND METAL OBJECTS. ELEVATED BRIDGES IN RURAL
AREAS...OR ALONG THE BLUE RIDGE COULD BE SLICK IN SPOTS.
ALSO...PATCHY DENSE FOG AND PERIODS OF HEAVIER RAIN WILL ALSO BE
AROUND...SO MAKE SURE YOU USE CAUTION IF TRAVELING THIS MORNING.

NCZ003>006-VAZ016-032-071100-
SURRY-STOKES-ROCKINGHAM-CASWELL-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...GALAX...
STUART
359 AM EST WED JAN 7 2009

...FOG WILL BE DENSE IN SPOTS THROUGH DAWN...

EXPECT AREAS OF FOG...LOCALLY DENSE...THROUGH DAYBREAK. THIS WILL
BE ESPECIALLY TRUE ALONG INTERSTATE 77 FROM WYTHEVILLE SOUTH TO
MOUNT AIRY AND ELKIN...ALONG FANCY GAP MOUNTAIN. FOG WILL ALSO BE
DENSE AS YOU HEAD EAST OF THE INTERSTATE 77 INTO THE PIEDMONT.
ALSO...PERIODS OF HEAVIER RAIN WILL OCCUR. THESE FACTORS WILL MAKE
FOR HAZARDOUS TRAVEL...SO USE CAUTION...SLOW DOWN AND USE LOW BEAM
HEADLIGHTS.

NCZ001-002-018-019-VAZ007-009-010-012-015-071100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-
GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...TAZEWELL...MARION...BLAND...WYTHEVILLE...
INDEPENDENCE
359 AM EST WED JAN 7 2009

...MODERATE TO HEAVY RAINS COULD CAUSE LOW LYING FLOODING...

RAIN WILL BE CONTINUING THROUGH DAWN...AND IS GOING TO BE HEAVY AT
TIMES. THE HEAVIEST RAINS WILL BE FROM THE FOOTHILLS AND MOUNTAINS
OF NORTH CAROLINA INTO THE MOUNTAIN EMPIRE...WHERE UP TO AN INCH
WILL BE POSSIBLE THROUGH 7 AM. THIS ON TOP OF 1 TO 2 INCHES OF
RAIN THAT FELL SINCE TUESDAY MORNING COULD CAUSE FLOODING OF LOW
LYING SPOTS...AND SMALLER STREAMS. WATCH FOR WATER PONDED ON THE
ROADS IF TRAVELING THIS MORNING. SLOW DOWN TO AVOID HYDROPLANING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:02 PM ESTWinter Weather AdvisoryRNKBland, Craig, Floyd, Giles, Grayson, Montgomery and 5 more22 hr
Jan 7, 8:51 AM ESTAreal Flood AdvisoryRNKWatauga5 hr

Nearby

Wind Advisories in Virginia, 2009Wind Advisories in North Carolina, 2009Wind Advisories in West Virginia, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.